PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2004 December; 97(12): 608.
PMCID: PMC1079686

Achilles tendinopathy

The juxtaposition of articles on statins and Achilles tendinopathy in the October 2004 JRSM reminded me of a case relevant to the article by Maffulli and colleagues.1 A young man was referred to me with a raised cholesterol (LDL approximately 7 mmol/L) and a family history of premature coronary heart disease. On history-taking it emerged that the patient had recently developed unilateral tendinitis, for which he had received peritendinous injections of corticosteroids. On examination he had bilateral corneal arcus and Achilles tendon xanthomata. Heterozygous familial hypercholesterolaemia was diagnosed and he was started on a statin.

The association between familial hypercholesterolaemia and Achilles tendinitis is well known.2,3 Treatment of the hypercholesterolaemia will probably lead to resolution of the tendinitis4 but, more importantly, it may prevent a premature death. I advise looking at the eyes as well as the legs.

References

1. Maffulli N, Sharma P, Luscombe KL. Achilles tendinopathy: aetiology and management. J R Soc Med 2004;97: 472-6 [PMC free article] [PubMed]
2. Mathon G, Gagne C, Brun D, Lupien PJ, Moorjani S. Articular manifestations of familial hypercholesterolaemia. Ann Rheum Dis 1985;44: 599-602 [PMC free article] [PubMed]
3. Handel ML, Simons L. Rheumatic manifestations of hyperlipidaemia. Baillière's Best Pract Res Clin Rheumatol 2000;14: 595-8 [PubMed]
4. Klemp P, Halland AM, Majoos FL, Steyn K. Musculoskeletal manifestations in hyperlipidaemia: a controlled study. Ann Rheum Dis 1993;52: 44-8 [PMC free article] [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press